Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 131, NWS North Platte, NE

July 12, 2017Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 12, 2017, 10:00 AM CDT for Lincoln County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2017, 10:00 AM CDT (15:00 UTC)
Expired
Jul 12, 2017, 10:45 AM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 80 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 10:11 AM CDTHAIL 1.58 Ne North Platte, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 3.0 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1033 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1033 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
1957 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

812 
WUUS53 KLBF 121500
SVRLBF
NEC111-121545-
/O.NEW.KLBF.SV.W.0131.170712T1500Z-170712T1545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1000 AM CDT WED JUL 12 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lincoln County in southwestern Nebraska...

* Until 1045 AM CDT

* At 1000 AM CDT, a severe thunderstorm was located 10 miles north of
  North Platte Airport, or 12 miles northeast of North Platte, moving
  east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Lincoln County.

This includes Highway 83 between mile markers 89 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4121 10075 4138 10067 4132 10029 4107 10042
TIME...MOT...LOC 1500Z 290DEG 9KT 4127 10061 

HAIL...1.00IN
WIND...60MPH
 
$$

Power
3 follow-up statements
051 
WWUS53 KLBF 121512
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1012 AM CDT WED JUL 12 2017

NEC111-121545-
/O.CON.KLBF.SV.W.0131.000000T0000Z-170712T1545Z/
Lincoln NE-
1012 AM CDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN LINCOLN COUNTY...

At 1012 AM CDT, a severe thunderstorm was located 10 miles northeast
of North Platte Airport, or 13 miles northeast of North Platte,
moving east at 10 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Lincoln County.

This includes Highway 83 between mile markers 89 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4121 10075 4138 10067 4132 10029 4107 10042
TIME...MOT...LOC 1512Z 290DEG 9KT 4126 10057 

HAIL...1.50IN
WIND...<50MPH
 
$$

Power
721 
WWUS53 KLBF 121526
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1026 AM CDT WED JUL 12 2017

NEC111-121545-
/O.CON.KLBF.SV.W.0131.000000T0000Z-170712T1545Z/
Lincoln NE-
1026 AM CDT WED JUL 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT
FOR NORTHEASTERN LINCOLN COUNTY...

At 1026 AM CDT, a severe thunderstorm was located near North Platte
Airport, or near North Platte, moving south at 10 mph.

HAZARD...Half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Lincoln County.

This includes Highway 83 between mile markers 89 and 102.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4121 10075 4138 10067 4132 10029 4107 10042
TIME...MOT...LOC 1526Z 013DEG 7KT 4118 10067 

HAIL...1.25IN
WIND...<50MPH
 
$$

JWS
155 
WWUS53 KLBF 121546
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1046 AM CDT WED JUL 12 2017

NEC111-121556-
/O.EXP.KLBF.SV.W.0131.000000T0000Z-170712T1545Z/
Lincoln NE-
1046 AM CDT WED JUL 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still likley with this thunderstorm.

LAT...LON 4121 10075 4138 10067 4132 10029 4107 10042
TIME...MOT...LOC 1546Z 290DEG 9KT 4116 10061 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 6:08 AM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 12, 6:08 AM CDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
608 AM CDT Wed Jul 12 2017

.SYNOPSIS...
Issued at 355 AM CDT Wed Jul 12 2017

At 08z...Widely scattered showers extended from Colorado
into the southern half of the panhandle into the western
Sandhills. Further east, scattered showers and thunderstorms
continued across south central into southeast Nebraska. Outflow
winds have pushed through Alliance, Thedford and Ainsworth from
scattered showers and storms lingering across southwest South
Dakota. Temperatures ranged from 68 at Ainsworth to 81 at Ogallala,
with mixing having an effect of hourly temperatures early this
morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 355 AM CDT Wed Jul 12 2017

Today...Precipitation chances are the main challenge in the
short term. The upper flow will be nearly zonal today as a series of
weak disturbance exit Colorado and southeast Wyoming. The cool front
will sage south into east central Colorado, far northwest Kansas and
southeast Nebraska by late this afternoon. This will bring a
northeast wind, partly to mostly cloudy skies, and "normal" highs in
the upper 80s to the forecast area. Chances for showers and
thunderstorms to remain mostly a slight chance this morning, then
increase to around 30 percent this afternoon, near and south of
highways 2 and 91.  The best instability will reside south of I80,
and also south of a line from Broken Bow through Burwell. Deep layer
shear adequate at around 35 knots is supportive of strong storms
across the southeastern half of the forecast area.

Tonight...The best focus for thunderstorms this evening and
overnight will be near and south of a line from Ogallala through
Broken Bow, where 30 to 50 pops will reside. The highest pops
will be across the far southeastern zones. The risk for strong
storms should shift a bit further south as well, to near and south
of I80. Slight chance pops end early evening in the north central,
as the northern stream trough across the Northern Plains and Great
Lakes builds surface high pressure southward. Lows from
around 60 northwest to the mid 60s southeast.

.LONG TERM...(Thursday through Tuesday)
Issued at 355 AM CDT Wed Jul 12 2017

An upper level ridge amplifies over the Intermountain West late this
week and progresses east onto the Plains early next week, with the
axis over Nebraska by Tuesday. A surface front straddles the Neb/KS
border Thursday and gets replaced by a building high pressure over
the Upper Miss Valley on Friday. A couple weak surface
troughs/fronts pass through the region early next week.

Thursday... Continued TSRA chances across the southern half of the
forecast area in response to the sfc boundary. The strongest lift
and best moisture occur generally before 18z so tapered PoPs in the
afternoon. Mid level support is also present during the morning with
what appears as a weak shortwave passage. With the best precip
chances occurring early in the day, severe parameters are not as
prevalent as previous model suites. Temperature wise, soundings show
a notable CAA scheme over SW Neb, and general agreement in H85 temps
holding around 20C. Kept highs in the mid 80s south and upper 80s
north.

Friday and beyond... The strong upper ridge and sfc high will lead
to a gradual warming trend. Pushed highs toward the warmer end of
guidance as a persistent WAA scheme leads to H85 temps above 30C
next week. This results in widespread sfc temps near 100F by
Tuesday. Despite the very hot temps, dew points will remain the 50s,
which will keep indicies just shy of any headline criteria. Precip
chances are negligible as most systems are diverted to the north
around the ridge. Forcing appears too weak and moisture too sparse
for any mention of convective development across western Nebraska.
GFS soundings also keep the convective temp slightly higher than
forecast max temps.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 608 AM CDT Wed Jul 12 2017

Skies will remain partly to mostly cloudy today into tonight in
mid to high cloudiness. There will be a chance for showers and a
few thunderstorms today, which should mainly affect southwest and
central Nebraska through tonight. At KLBF, VCSH mentioned this
morning, then VCTS 03z-06z this evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Snively
AVIATION...Roberg
Hazardous weather outlook, Jul 12, 4:27 AM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
427 AM CDT Wed Jul 12 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-130930-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
427 AM CDT Wed Jul 12 2017 /327 AM MDT Wed Jul 12 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Thunderstorms will be possible today and tonight as a weak cold
front stalls south and west of the area. A few of the
thunderstorms could be strong south of a line from Oshkosh through
Bartlett with small hail and gusty winds up to 50 mph the main
threats.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

For Thursday, thunderstorms are possible across the southeastern
half of the outlook area. None of the thunderstorms are expected
to become strong or severe. For Friday through Tuesday, an upper
level ridge will build across the region. Temperatures are
forecast to approach or exceed 100 degrees by Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Roberg

In the hours before

Special weather statement, Jul 12, 9:57 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
957 AM CDT WED JUL 12 2017

NEZ059-121545-
Lincoln NE-
957 AM CDT WED JUL 12 2017

...SPECIAL WEATHER STATEMENT...

At 957 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of North Platte Airport, or 12 miles northeast of North
Platte, moving east at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

This includes Highway 83 between mile markers 89 and 102.

LAT...LON 4121 10075 4138 10067 4132 10029 4107 10042
TIME...MOT...LOC 1457Z 290DEG 9KT 4128 10062

Power

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:31 PM CDTSpecial Weather StatementLBFKeya Paha44 min
Jul 11, 8:10 PM CDTSpecial Weather StatementLBFKeya Paha50 min
Jul 11, 8:27 PM CDTSpecial Weather StatementLBFBrown48 min
Jul 11, 9:06 PM CDTSpecial Weather StatementLBFRock39 min
Jul 11, 9:21 PM CDTSpecial Weather StatementLBFBrown39 min
Jul 11, 9:47 PM CDTSpecial Weather StatementLBFBox Butte43 min
Jul 11, 9:55 PM CDTSpecial Weather StatementLBFBrown35 min
Jul 12, 9:57 AM CDTSpecial Weather StatementLBFLincoln48 min
Jul 12, 10:30 AM CDTSpecial Weather StatementLBFLincoln45 min
Jul 12, 11:18 AM CDTAreal Flood AdvisoryLBFCuster, Lincoln3 hr
Jul 12, 11:47 AM CDTAreal Flood AdvisoryLBFCuster3 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.